STD Home > Studying Adverse Reactions to Marlissa
Clinical StudiesIn the United States, medications must undergo clinical studies before they are approved for use. In clinical studies for most medications, one group of people receives the actual medication, while another group is given a placebo (a "sugar pill" that does not contain any active ingredients); the people do not know if they are taking the real medication or the placebo. The side effects in both groups are carefully documented and compared. As a result, it is possible to see what side effects occur, how often they appear, and whether they are actual side effects of the medication.
However, a placebo is not used in clinical trials for contraceptives, as this would lead to many unintentional pregnancies. Without a direct comparison, the information on potential side effects is less precise, and the reported "side effects" may not even necessarily be caused by the medicine. In fact, the side effects listed in the prescribing information for Marlissa are actually side effects of all birth control pills in general.
Common Side EffectsSome of the common bothersome (but not usually dangerous) side effects of birth control pills, including Marlissa, include but are not limited to:
- Breakthrough bleeding and spotting between periods (especially for the first few cycles)
- Nausea and vomiting
- Changes in your eyes that make it more difficult to wear contact lenses
- Breast tenderness and swelling
- Headaches (although birth control pills can improve headaches in some women)
- Acne (although birth control pills can also improve acne)
- Changes in sex drive (typically a decrease in sex drive).
Final ThoughtsYou may experience some or none of the side effects listed in this article. Unfortunately, there is no way for your healthcare provider to know beforehand if you will have problems with a medicine that you have never tried.
Therefore, make sure to let your healthcare provider know if you develop any side effects while taking Marlissa or if something "just does not seem right." While it may not be related to the medication, your healthcare provider will be able to diagnose and treat the problem.